Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 2005, Volume 73, Issue 3

Modeling Denomination Structures
p. 949-960

Manjong Lee, Neil Wallace, Tao Zhu

Previous work on the denomination structure of currency treats as exogenous the distribution of transactions and the denominations held by people. Here, by way of a matching model, both are endogenous. In the model, trades in pairwise meetings alternate in time with the opportunity to freely choose a portfolio of denominations and there is a trade‐off between the benefits of small‐denomination money for transacting and the costliness of carrying a large quantity of small‐denomination money. For a given denomination structure, a monetary steady state is shown to exist. The model implies that too small denominations are abandoned.

Log In To View Full Content